Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Wichita, KS

December 22, 202026 counties in Kansas

NWS Wichita, KS issued this red flag warning at Dec 22, 2020, 8:18 PM CST for 26 counties in Kansas. It took effect at Dec 23, 2020, 12:00 PM CST. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 22, 2020, 8:18 PM CST (02:18 UTC)
In effect from
Dec 23, 2020, 12:00 PM CST
Expired
Dec 23, 2020, 3:27 PM CST
In force
3 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 3:32 PM CSTNON-TSTM WND GST 58Salina Airport, KS
Dec 23, 3:35 PM CSTNON-TSTM WND GST 587 Ssw Westfall, KSDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS83 KICT 230218
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
818 PM CST Tue Dec 22 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231730-
/O.NEW.KICT.FW.W.0009.201223T1800Z-201223T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
818 PM CST Tue Dec 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM CST WEDNESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 5 PM CST Wednesday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 31 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
892 
WWUS83 KICT 231050
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
450 AM CST Wed Dec 23 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232300-
/O.CON.KICT.FW.W.0009.201223T1800Z-201223T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
450 AM CST Wed Dec 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM CST
THIS AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...052...053...067...
068...069...070...071...072...082...083...091...092...093...094...
095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Lawson
170 
WWUS83 KICT 232127
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
327 PM CST Wed Dec 23 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232230-
/O.CAN.KICT.FW.W.0009.000000T0000Z-201223T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
327 PM CST Wed Dec 23 2020

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...
051...052...053...067...068...069...070...071...072...082...083...
091...092...093...094...095...096...098...099 AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Chilly temperatures, marginal humidities, and snow flurries 
impacting the region has ended the threat for widespread red flag
conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 22, 5:33 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 22, 5:33 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
533 PM CST Tue Dec 22 2020

.SHORT TERM...(This evening through Friday night)
Issued at 350 PM CST Tue Dec 22 2020

The main forecast challenge in the short term is the continued
strong wind potential this evening through late afternoon tomorrow.

The current Red Flag Warning and Wind Advisory posted for areas
east of I-135 will continue into the night as strong south winds
continue to pose a threat across the area, ahead of the
approaching cold front. Thinking remains the strongest winds
tonight would be the few hours on either side of 06Z. Nearing the
06z hour is when the sfc pressure gradient will be at its
tightest, enhancing southerly flow at the surface for most.
Meanwhile, NAEFS ensemble means indicate 850mb winds 4-5 standard
deviations above normal at this time, with nearly 60kts of flow.
Luckily this flow should remain aloft, though can't rule out a
sporadic gust reaching the sfc. Increasing moisture across
southeast Kansas may lead to a few sprinkles overnight. Kept Pops
silent, given depth of moisture seems to be a limitation in
getting something more, such as drizzle as the front passes
through.

Expect the cold front to be approaching central KS by around
midnight tonight and be nearly through southeast KS by early
tomorrow morning. There will be a short window where the wind threat
will die down briefly in the early morning hours tomorrow before
strong northwesterly winds begin to ramp up in the dawn/sunrise
timeframe. As previously mentioned a deeply mixed layer, to about
750mb or so tomorrow afternoon will given ample opportunity to
mix down higher gusts to the sfc across the CWA with an appreciable
pressure gradient tomorrow afternoon as well. Bufkit momentum,
transfer values would suggest gusts up to 45kts (50mph) will be
possible. Thus hoisted a second Wind Advisory, CWA wide, tomorrow
morning through late afternoon.

Did not go with a high wind warning for a couple reasons. One, the
NAEFS ensemble standard anomalies actually decrease across eastern
Kansas tomorrow afternoon (Compared to tonight). Anomalies will
be capped at 1-2 standard deviations above normal. Neighbors did
also not seem confident in their wind warnings (or mentioned it
would be a very low end warning) thus had higher confidence to
stick with the Wind Advisory for now.

Temperatures continue to look like a challenge for tomorrow and
will likely need to be tweaked based on the progression of the
cold front and degree of cold air advection across the area. With
pretty strong cold air advection progged through much of the
daylight hours, hedged on the cold side of guidance, near the
25th percentile of model certainty. Overall, low confidence with
tomorrows high temperatures especially considering model spread
varies by as much as 10 degrees or more.

The fire weather threat will need to be watched again tomorrow.
GFDI values would indicate many counties reach extreme fire
danger though RFTI method indicates a handful of counties nearing
elevated fire danger.

As the main trough inducing all the wind across the area exits to
the east Thursday, northwesterly flow aloft will return bringing
rather quiet and dry conditions for the remainder of the short
term. A warming trend expected as we approach the Christmas
holiday with temps rising back into the 50s.

.LONG TERM...(Saturday through Tuesday)
Issued at 350 PM CST Tue Dec 22 2020

Weak ridging will be overhead while a shortwave moves across the
northern Plains Sunday into Monday. No real weather to speak of
in the extended periods until late Monday and Tuesday as strong
warm moist advection ahead of a wrapped up low pressure system
begins to impact the area. Temperatures return to near normal by
Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 527 PM CST Tue Dec 22 2020

While VFR conditions are expected to remain through this TAF
period, winds will continue to be an issue. Southerly winds will
will remain gusty during the overnight with gusts up to 40-45 kts
are possible. Toward morning, a strong cold front will push
through and shift the winds to the northwest. Winds will remain
gusty through tomorrow afternoon. Wind gusts up to 50 kts are
possible at the KRSL and KSLN. The northwest wind will also create
an issue for most terminals that do not have a crosswind runway.
Diversion to airports with crosswind runways may be required
tomorrow.

Metzger

&&

.FIRE WEATHER...
Issued at 350 PM CST Tue Dec 22 2020

Gradient winds continue to increase this afternoon, with some
areas beginning to see wind gusts to 35 kts. Current relative
humidity values are dropping into the 30-35 percent range. So with
increased winds and lowering Relative humidity values, we are
already seeing increased "hot spot" activity for areas east of
Interstate 135. So feel that a Red Flag warning is needed for
increased chances of critical fire danger. So plan on issuing a
Red Flag warning for most areas east of I-135 for this afternoon
and this evening.

Just a heads up for fire planning purposes, increasing high
cloudiness, may make it difficult to see certain "hot spot" activity
for the afternoon and evening hours.

Ketcham

Dangerous fire conditions possible again tomorrow afternoon as
northwest winds of 20-30 mph gust to 40-50 mph with relative
humidities in the mid 30%s.

KMB

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  44  23  38 /  10   0   0   0
Hutchinson      36  41  21  38 /   0   0   0   0
Newton          37  42  21  36 /  10   0   0   0
ElDorado        40  44  22  36 /  10   0   0   0
Winfield-KWLD   40  46  24  39 /  10   0   0   0
Russell         31  36  19  39 /  10  10   0   0
Great Bend      32  38  19  39 /  10  10   0   0
Salina          35  40  20  37 /  10  10   0   0
McPherson       35  41  20  36 /   0  10   0   0
Coffeyville     46  53  24  37 /  10  10   0   0
Chanute         43  50  22  34 /  10  10   0   0
Iola            43  50  22  34 /  10  10   0   0
Parsons-KPPF    43  52  23  35 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 4 AM CST Wednesday for KSZ052-053-069>072-
093>096-098>100.

Wind Advisory until 4 AM CST Wednesday for KSZ052-053-069>072-
093>096-098>100.

Wind Advisory from 6 AM to 6 PM CST Wednesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...ELM
FIRE WEATHER...KMB/Ketcham
Hazardous weather outlook, Dec 22, 6:44 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
644 PM CST Tue Dec 22 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
644 PM CST Tue Dec 22 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very high grassland fire danger will continue area area wide
through tonight. Outdoor burning is highly discouraged.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very strong northwest winds are expected Wednesday afternoon across
the entire area with gusts of 40 to 50 mph expected. Outdoor items
should be secured. See the latest Wind Advisory for additional
details.

Strong northwest winds will elevate the grassland fire danger
Wednesday afternoon into the very high and extreme categories. Any
fires that start on Wednesday will be difficult to contain, thus
outdoor burning is highly discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 1:25 AM CSTHigh Wind WarningICTBarton, Russell17 hr

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.